Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 63, NWS Huntsville, AL

December 27, 2011Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Dec 27, 2011, 7:51 AM CST for Madison County, Alabama. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 27, 2011, 7:51 AM CST (13:51 UTC)
Expired
Dec 27, 2011, 9:30 AM CST
In force
99 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 65 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WGUS54 KHUN 271351
FFWHUN
ALC089-271530-
/O.NEW.KHUN.FF.W.0063.111227T1351Z-111227T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
751 AM CST TUE DEC 27 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MADISON COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 930 AM CST

* AT 750 AM CST...THE WATER LEVEL IN INDIAN CREEK HAS RISEN TO FLOOD 
  STAGE...DUE TO RUNOFF FROM RECENT RAINS. DOPPLER RADAR INDICATED 
  THAT LITTLE ADDITIONAL RAINFALL IS EXPECTED OVER THE NEXT COUPLE 
  OF HOURS...HOWEVER RUNOFF WILL CONTINUE TO PRODUCE HIGH WATER 
  LEVELS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...THE CITY 
  MADISON...REDSTONE ARSENAL...AND TRIANA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
THE INDIAN CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3475 8663 3457 8662 3456 8668 3457 8667
      3458 8668 3459 8671 3455 8675 3455 8679
      3476 8678

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 5:35 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 27, 5:35 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
535 AM CST TUE DEC 27 2011

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 306 AM CST TUE DEC 27 2011/

SYNOPSIS...
A COMPLEX UPPER LEVEL PATTERN CONTINUES ACROSS NORTH AMERICA. A
TROUGH AXIS STRETCHES FROM THE UPPER MIDWEST SOUTHWARD TOWARDS THE
GULF COAST. MEANWHILE, A SERIES OF SHORTWAVE TROUGHS EXISTS FROM WEST
TO EAST FROM THE NORTHERN PACIFIC TOWARDS THE COAST OF BRITISH
COLUMBIA.

THE SOUTHERN PORTION OF THE AFOREMENTIONED (UPPER MIDWEST TO GULF
COAST) TROUGH AXIS MEXICO IS CONTINUING TO BRING SHOWERS (SOME HEAVY
AT TIMES) ACROSS THE EASTERN HALF OF THE CENTRAL TN VALLEY.

DISCUSSION...
AS THE TROUGH AXIS (CURRENTLY OVER AR) RAPIDLY PUSHES OFF TO THE
EAST OVER THE NEXT 12 HOURS, RAINFALL IS EXPECTED TO DIMINISH RAPIDLY
(EVIDENT VIA WV SAT/RADAR IMAGERY). HAVE MADE SOME ADJUSTMENTS TO THE
POPS FOR THIS MORNING AND THIS AFTERNOON WITH HIGHER POPS THIS
MORNING AND LOWER POPS THIS AFTERNOON. WRAPAROUND LIGHT SHOWERS
ASSOCIATED WITH THE UPPER LOW MAY OCCUR LATER THIS MORNING. STRONG
JET STREAKS (ALREADY CROSSING THE REGION) WILL BRING BREEZY SFC
CONDITIONS WITH ISOLATED WIND GUSTS UP TO 30 MPH OVER HIGHER
ELEVATIONS. SUSTAINED WINDS SHOULD REMAIN IN THE 10 TO 20 MPH RANGE,
AT THIS POINT. CLOUD COVER SHOULD ACTUALLY KEEP WINDSPEEDS FROM
RISING MUCH HIGHER THAN THAT. WITH THESE CHANGES TAKING PLACE, IT
APPEARS THAT THE HIGHS WILL HOLD IN THE UPPER 40S TO NEAR 50.

CLOUD COVER SHOULD GRADUALLY BREAK IN THE AFTERNOON AND EVENING WITH
COOLER/DRIER CONDITIONS EXPECTED. OVERNIGHT LOWS SHOULD DROP OFF
INTO THE LOW 30S. NORTHWEST WINDS SHOULD STAY HIGH ENOUGH DURING THE
NIGHT TO KEEP MOST OF THE FOG FORMATION AT BAY TONIGHT, BUT THERE IS
THE POSSIBILITY OF SOME FOG FORMING BTWN 10-12Z IN THE VICINITY OF
RIVERS AND LAKES. HOWEVER, NOT STRONG ENOUGH CONFIDENCE TO INCLUDE
FOG AT THIS TIME.

A SFC HIGH PRESSURE SYSTEM WILL BUILD OVER CENTRAL LA/MS BY
WEDNESDAY. THE FIRST FULL DAY OF SUNSHINE WE HAVE SEEN IN A WHILE
SHOULD TAKE PLACE ON WEDNESDAY. HOWEVER, A CP AIR MASS IN PLACE WITH
NW FLOW PATTERN ALOFT WILL KEEP DAYTIME HIGH TEMPS BELOW NORMAL FOR
THE DAY. IN FACT, DAYTIME HIGHS MAY STRUGGLE TO REACH INTO THE MID
40S. OVERNIGHT LOWS SHOULD THEN DIP DOWN BELOW FREEZING AGAIN. WILL
HAVE TO MONITOR FOR FREEZING FOG POTENTIAL MAINLY AROUND LAKES AND
RIVERS.

A GRADUAL WARMING TREND SHOULD THEN START ON THURSDAY AS THE SFC
HIGH PRESSURE SYSTEM SHIFTS EASTWARD AND INDUCES SOUTHERLY FLOW
ACROSS THE SOUTHEAST. DAYTIME HIGHS SHOULD RISE INTO THE MID 50S BY
THURSDAY WITH SOMEWHAT HIGHER TEMPS ON FRIDAY.

WITH THE CONTINUED ZONAL UPPER FLOW PATTERN PREVAILING ACROSS THE
U.S., SEVERAL SHORTWAVES WILL PLOW SOUTHWARD FROM THE PACIFIC
NORTHWEST. THESE ARE EXPECTED TO CROSS THE OHIO AND TN VALLEYS
BEGINNING ON THURSDAY AND EXTENDING INTO THE WEEKEND. NOW MOST OF
THE ENERGY WITH THESE SHORTWAVES WILL REMAIN TO OUR NORTH WITH THE
MAIN IMPACT BEING A WEAK DRY FRONT APPROACHING ON THURSDAY NIGHT
INTO FRIDAY AND INCREASED CLOUD COVER.

THE MED RANGE MODELS THEN ADVERTISE A FULL-LATITUDE TROUGH DIGGING
SOUTHWARD FROM ALASKA. THIS WILL CAUSE SIGNIFICANT AMPLIFIED RIDGING
ACROSS WESTERN NORTH AMERICA AND A DOWNSTREAM TROUGH ACROSS THE
EASTERN PORTIONS OF NORTH AMERICA. IT DOES APPEAR THAT ECMWF IS A
BIT OVERDONE WITH THE SOUTHERN EXTENT OF THIS TROUGH. HOWEVER, WILL
GO AHEAD AND TREND TEMPS COOLER AND BEGIN ADDING PRECIPITATION
CHANCES FOR SUNDAY INTO MONDAY (SCHC AT THIS POINT GIVEN TIMING
DIFFERENCES IN MODELS). THIS COULD END UP BEING ONE OF THE MORE
SIGNIFICANT COOLDOWNS OF THE SEASON GIVEN THE MODEL DEPICTION OF THE
AIR MASS BEHIND THIS STRONG COLD FRONT.

SL.77

&&

.AVIATION...
FOR 12Z TAFS...
A COLD FRONT WAS MOVING ACROSS THE AREA...AS OF 27/1100Z WAS NOTED
APPROXIMATELY FROM WEST OF BNA...TO NEAR DCU/HSV...8A0...AND ANB.
WINDS WEST OF THIS FRONT HAVE BECOME WESTERLY IN THE 15-25 KT RANGE.
DESPITE THE FRONT PASSING...A FEW POST FRONTAL SHOWERS ARE POSSIBLE
THROUGH LATE MORNING. AFTERWARD...A GRADUAL IMPROVEMENT IS EXPECTED.
CEILINGS SHOULD RISE ABOVE MVFR DURING THE EARLY AFTERNOON. WINDS
WILL DIMINISH SOMEWHAT TONIGHT...WITH VFR WEATHER CONTINUING FOR THE
REMAINDER OF THE FORECAST PERIOD.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 27, 4:53 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 AM CST TUE DEC 27 2011

ALZ001>010-016-TNZ076-096-097-271930-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
453 AM CST TUE DEC 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

RUNOFF FROM RECENT RAINS WILL PRODUCE RISES IN WATER LEVELS IN MANY
AREA STREAMS AND IN THE TENNESSEE RIVER. NO SIGNIFICANT FLOODING IS
EXPECTED AT THIS TIME.

BREEZY CONDITIONS WILL DEVELOP ACROSS THE TENNESSEE VALLEY IN THE
WAKE OF A COLD FRONT PASSAGE. WINDS WILL BECOME WESTERLY 15 TO 25
MPH...WITH GUSTS TO 30 MPH ESPECIALLY IN THE HIGHER TERRAIN. THESE
WINDS SHOULD DIMINISH SOMEWHAT BY THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 8:44 AM CSTRiver Flood WarningHUNMadison13 hr
Dec 27, 9:31 AM CSTAreal Flood WarningHUNMadison3 hr

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.